Washington, 2012

Debris Flow and Hail in Washington, July 12 to 14, 2012

July 12 to 14, 2012 · NWS PDT · 6 events in 4 counties and zones

A slow moving upper level low pressure area combined with daytime heating and abundant moisture to produce locally severe thunderstorms and heavy rainfall. On July 14th, heavy rainfall caused mudslide and water across highway 14 between Patterson and Roosevelt which closed the road and the Amtrak railway for several hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A slow moving upper level low pressure area combined with daytime heating and abundant moisture to produce locally severe thunderstorms and heavy rainfall. On July 14th, heavy rainfall caused mudslide and water across highway 14 between Patterson and Roosevelt which closed the road and the Amtrak railway for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 12, 7:17 PM PST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 12, 7:17 PM PST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
817 PM PDT THU JUL 12 2012

.UPDATE...A CLOSED LOW CENTERED NEAR ASTORIA, OREGON, WILL TRACK
ALMOST DUE EAST TONIGHT AND FRIDAY MORNING THEN WILL MEANDER
BETWEEN SEATTLE AND PORTLAND FRIDAY AND FRIDAY NIGHT. WHAT
EXACTLY TO EXPECT WITH THIS CLOSED CIRCULATION IS TRICKY. MOST OF
THE INSTABILITY WILL BE EAST-NORTHEAST OF THE PERIPHERY OF THE
LOW. THIS MEANS THAT THE EAST SLOPES OF THE WASHINGTON CASCADES
AND POSSIBLY THE KITTITAS AND YAKIMA VALLEYS WILL HAVE THE BEST
POTENTIAL FOR THUNDERSTORMS TONIGHT AND FRIDAY MORNING. BASED ON
THE AMOUNT OF SHEAR AND ELEVATED INSTABILITY...THERE COULD BE STRONG
UPDRAFTS FOR ORGANIZED CONVECTION IN THIS AREA. THE ONE NEGATING
FACTOR IS MOISTURE...AS IT DOESN'T APPEAR TO BE ENOUGH FOR A HIGH
CONFIDENCE OF SUPERCELL DEVELOPMENT. THERE IS A WAVE AHEAD OF THE
LOW THAT HAS BROUGHT ISOLATED THUNDERSTORMS TO THE WASHINGTON BLUE
MOUNTAINS AND FOOTHILLS THIS EVENING. ANOTHER UPDATE TO THE
FORECAST WAS TO ADD PATCHY SMOKE TO SOUTHEAST GRANT AND SOUTHERN
UNION AND WALLOWA COUNTY TONIGHT AND FRIDAY. VISIBLE SATELLITE AND
WEBCAMS SHOW SMOKE IN THESE AREAS ASSOCIATED WITH WILDFIRES IN
SOUTHEAST OREGON. FORECAST IS ON TRACK AND ONLY MINOR UPDATES WERE
MADE.  WISTER

&&

.PREV DISCUSSION... /ISSUED 130 PM PDT THU JUL 12 2012/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...SATELLITE IMAGERY
SHOWS A LOW PRESSURE SYSTEM SPINNING OFF THE WASHINGTON COAST. A
BAND OF MID AND HIGH LEVEL CLOUDS ARE CURRENTLY MOVING ACROSS THE
WESTERN PORTION OF THE FORECAST AREA. FURTHER EAST...A FEW CUMULUS
ARE BEGINNING TO DEVELOP OVER THE HIGHER TERRAIN. MOISTURE IS
LIMITED TODAY...AND EXPECT FEW IF ANY SHOWERS AND THE POTENTIAL
THUNDERSTORM OR TWO THIS AFTERNOON AND EVENING DUE TO THE HOT AND
UNSTABLE CONDITIONS ACROSS THE REGION. THE LOW BEGINS TO SHIFT
INLAND TONIGHT AND TOMORROW AND IS EXPECTED TO BE OVER THE AREA BY
SATURDAY. MODELS ARE INDICATING SOME CONVECTION DEVELOPMENT TONIGHT
OVER THE BASIN BEFORE MOVING IT NORTHWARD INTO CENTRAL AND NORTHERN
WASHINGTON BY FRIDAY MORNING. HAVE INCLUDED ISOLATED MENTION OF
SHOWERS AND THUNDERSTORMS IN THE BASIN EAST AND NORTHWARD TONIGHT.

FRIDAY WILL SEE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS AS
ANOTHER DISTURBANCE ROTATES AROUND THE LOW AND MOISTURE MOVES
NORTHWARD FROM THE DESERT SOUTHWEST. THE FORECAST CHALLENGE IS WHERE
THE STORMS WILL DEVELOP AND HOW MOIST THEY WILL BE AS THE FORECAST
AREA SITS IN BETWEEN THE BETTER STREAM OF MONSOON MOISTURE TO THE
EAST AND THE LOW TO THE WEST. HAVE KEPT THE MENTION OF THUNDERSTORMS
OUT OF THE COLUMBIA BASIN AS THERE WILL BE SOME MARINE AIR FILTERING
THROUGH THE COLUMBIA GORGE TODAY AND TONIGHT...LEAVING THE BETTER
CHANCES TOWARD THE NORTHEAST MOUNTAINS AND THE WASHINGTON EAST
SLOPES OF THE CASCADES. THIS PUSH OF MARINE AIR WILL ALSO LEAD TO
BREEZY CONDITIONS IN THE KITTITAS VALLEY AND COLUMBIA RIVER GORGE
TONIGHT AND TOMORROW.

ON SATURDAY THE LOW WILL BE OVER THE AREA FOR THE BEST CHANCE OF
SHOWERS AND THUNDERSTORMS. THE ATMOSPHERE WILL BE MOISTER AND THE
ATMOSPHERE WILL BE MORE UNSTABLE. THE SYSTEM AND BEST CHANCES FOR
THUNDERSTORMS WILL GRADUALLY SHIFT TO THE EAST OVERNIGHT SATURDAY.
DAYTIME TEMPERATURES WILL GRADUALLY DECREASE EACH DAY BUT WILL
REMAIN ABOVE NORMAL. DMH

LONG TERM...SUNDAY THROUGH WEDNESDAY...A CUTOFF LOW WILL MOVE
ACROSS EASTERN OREGON SUNDAY WITH WIDELY SCATTERED THUNDERSTORMS
SUNDAY MORNING...THEN CLEARING BEHIND IT DURING THE AFTERNOON AND
EVENING. ANOTHER LOW WILL DROP SOUTH INTO WESTERN WASHINGTON AND
OREGON MONDAY. THIS LOW WILL DRIFT NEAR THE COAST TUESDAY AND
WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS PIECES OF
ENERGY ROTATING AROUND THE LOW BREAK OFF AND MOVE ACROSS EASTERN
OREGON AND WASHINGTON. INSTABILITY IS BEST ON TUESDAY AFTERNOON AND
EVENING WHEN THUNDERSTORMS MAY OCCUR ANYWHERE IN THE CWA. MONDAY AND
WEDNESDAY THE INSTABILITY IS LIMITED TO THE NORTHEAST OREGON
MOUNTAINS AND ALONG THE CASCADES.  COONFIELD

AVIATION...0Z TAFS...VFR CONDITIONS TO PREVAIL AT ALL TAF SITES
FOR NEXT 24 HOURS. INCREASING SOUTHERLY FLOW WILL BRING HIGH LEVEL
MOISTURE TO EASTERN OREGON AND WASHINGTON. A FEW THUNDERSTORMS MAY
DEVELOP OVER SOUTH CENTRAL TO NORTHEAST OREGON THIS EVENING...BUT
THESE STORMS WILL NOT AFFECT ANY TAF SITES. WINDS AT KDLS WILL
DECREASE AT OVERNIGHT...THEN PICK UP AGAIN FRIDAY AFTERNOON.  76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  63  94  65  90 /  10  20  20  30
ALW  68  94  70  90 /  10  20  20  30
PSC  67  98  69  93 /  20  20  10  30
YKM  63  95  67  91 /  20  30  10  30
HRI  65  96  67  91 /  10  20  10  30
ELN  63  98  65  90 /  20  30  20  30
RDM  54  90  55  89 /  10  10  10  20
LGD  59  89  60  87 /  20  20  30  30
GCD  60  91  59  90 /  10  20  20  30
DLS  64  91  66  89 /  10  20  10  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

WA...NONE.

&&

THREAT INDEX
FRIDAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

85
Hazardous weather outlook, Jul 12, 6:42 PM PST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
742 PM PDT THU JUL 12 2012

UPDATED FOR THUNDERSTORM COVERAGE AND REMOVING HEAT ADVISORY INFORMATION

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
131415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
742 PM PDT THU JUL 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE WASHINGTON CASCADES, KITTITAS VALLEY,
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON,
     EAST SLOPES OF THE OREGON CASCADES, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF
     OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
     MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

ISOLATED THUNDERSTORMS CAN BE EXPECTED TONIGHT IN THE AREAS LISTED
ABOVE DUE TO AN INCREASE IN MID LEVEL MOISTURE AND INSTABILITY
AS AN UPPER LOW PRESSURE SYSTEM OFF THE COAST SLOWLY TRACKS
EASTWARD ACROSS WASHINGTON. THE MAIN IMPACT WITH THUNDERSTORMS
WILL BE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS FRIDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, EAST
     SLOPES OF THE OREGON CASCADES, LOWER COLUMBIA BASIN OF OREGON,
     GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
     BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

THUNDERSTORMS SATURDAY
     ALL AREAS

THUNDERSTORMS SUNDAY
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, WALLOWA COUNTY, NORTHERN BLUE
     MOUNTAINS OF OREGON

THUNDERSTORMS TUESDAY
     EAST SLOPES OF THE WASHINGTON CASCADES

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE COMMON EACH DAY MAINLY
DURING THE AFTERNOONS AND EVENINGS AS A LOW PRESSURE SYSTEM MOVES
SLOWLY ACROSS THE REGION THIS WEEKEND AND THEN ANOTHER ONE EARLY
NEXT WEEK. THE AREAS LISTED ABOVE ARE LOCATIONS WHERE THUNDERSTORMS
WILL HAVE MORE COVERAGE THAN OTHER AREAS. SOME THUNDERSTORMS MAY
BECOME STRONG WITH HAIL...STRONG GUSTY WINDS AND BRIEF HEAVY
RAIN...THOUGH HEAVY RAIN WILL BE MAINLY DIRECTLY UNDER THE
THUNDERSTORM CELLS. THUNDERSTORMS MAY ALSO PRODUCE FREQUENT
DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THE NEXT SEVERAL DAYS DUE TO THUNDERSTORMS.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Special weather statement, Jul 12, 9:06 PM PST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1006 PM PDT THU JUL 12 2012

WAZ029-030-130600-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON WA-NORTHWEST BLUE
MOUNTAINS WA-
1006 PM PDT THU JUL 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALLA WALLA AND COLUMBIA
COUNTIES UNTIL 1100 PM PDT...

AT 1000 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF DAYTON...OR 20 MILES NORTHEAST
OF WALLA WALLA...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4600 11784 4603 11832 4656 11829 4655 11825
      4659 11823 4656 11811 4660 11803 4659 11790
      4663 11786 4648 11785 4648 11775 4644 11770
      4635 11766 4633 11761
TIME...MOT...LOC 0506Z 192DEG 16KT 4627 11800

The radar

The Pendleton radar (KPDT), 97 km away, was scanning. The volume nearest the first event began at 05:23 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 debris flow. Local standard time, as filed.

Hail, Columbia

When
July 12, 9:24 PM PST
Where
Columbia County, 1.43 mi E of Baileysburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.280, -117.920

Hail, Walla Walla

When
July 13, 7:35 PM PST
Where
Walla Walla County, 4.82 mi NE of Kooskooskie
Measured
1 in hail
Reported by
Public
Coordinates
46.070, -118.050

Hail accompanied by heavy rainfall and wind to 40 mph.

Hail, Walla Walla

When
July 13, 7:35 PM PST
Where
Walla Walla County, 4.73 mi NE of Kooskooskie
Measured
1 in hail
Reported by
Public
Coordinates
46.060, -118.040

Accompanied by winds 50 to 60 mph and heavy rainfall.

Hail, Benton

When
July 14, 2:10 AM PST to 2:11 AM PST
Where
Benton County, 1.99 mi SE of Kennewick Vista Arpt
Measured
1 in hail
Reported by
Public
Coordinates
46.200, -119.170

Thunderstorm Wind, Benton

When
July 14, 2:11 AM PST
Where
Benton County, 1.99 mi SE of Kennewick Vista Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.200, -119.170

Wind caused the rain and hail to move sideways parallel to the ground.

Debris Flow, East Columbia River Gorge

When
July 14, 6:30 PM PST
Where
East Columbia River Gorge forecast zone
Reported by
Law Enforcement
Coordinates
45.874, -120.789 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383823, 383825, 383826, 383827, 383828, 383830.